Remifentanil Overdose

Remifentanil Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Remifentanil is a powerful synthetic opioid that’s intended to relieve pain during surgery and in conjunction with other medications for general anesthesia. Sometimes, Remifentanil is also recommended for treating postoperative pain. Remifentanil is a variation of fentanyl. It is twice as potent as fentanyl and is 100 to 200 times stronger than morphine. Remifentanil is ideal for treating severe pain of short duration.

The unique pharmacological properties of Remifentanil allow it to be administered during surgery via a computer-controlled infusion pump at highly specific rates and doses. The drug’s fast elimination time means that Remifentanil can be administered with significantly lower doses of hypnotic drugs like Propofol. Remifentanil makes it possible for patients to recover more quickly after surgery when compared to other opioids.

Common side effects of Remifentanil use include dizziness and intense itching, especially around the face. Side effects are typically managed by reducing the dose or by administering other sedatives so that the patient loses awareness of the undesirable effects. Itching is caused by elevated histamine levels in the blood as part of the body’s allergic reaction response. Antihistamines such as Benadryl are administered to reduce these symptoms. Nausea is somewhat common with Remifentanil but is usually short-lived due to the drug’s short half-life.

Remifentanil Overdose
As with most synthetic opioids, the primary risk factor of Remifentanil is severe respiratory depression, although this risk factor is largely mitigated by computerized titration and the drug’s short half-life. Remifentanil is a potent central nervous system depressant. It acts directly on the brainstem to suppress the body’s autonomic urge to breathe.

When the brainstem is not under the effects of remifentanil or other central nervous system depressants, the brainstem can accurately assess carbon dioxide levels in the blood. When carbon dioxide levels become too high, the brainstem triggers the lungs to breathe. In the event of a Remifentanil overdose, this chain reaction can become severely inhibited, leading to blood toxicity and hypoxia (oxygen deprivation).

In addition to severe respiratory depression, the other two signs of opioid overdose are pinpoint pupils and significantly decreased level of consciousness. Remifentanil overdose can cause the pupils to become maximally constricted during early signs of overdose but then may progress to being fully dilated in later stages due to oxygen deprivation. Decreased level of consciousness is less relevant to Remifentanil considering that it is administered during surgery when the patient is already unconscious.
Remifentanil is administered via intravenous infusion. Doses range from 0.1 micrograms per kilogram per minute to 0.5 micrograms per kilogram per minute. Clinically useful doses can be as low as 0.025 micrograms per kilogram per minute when provided for sedation prior to surgery.

Children often require higher infusion rates of up to 1.0 micrograms per kilogram per minute. Infusion rates are adjusted to the patient’s age, the type of procedure being performed, and the severity of the patient’s illness.

The priority for Remifentanil overdose treatment is to secure and protect the patient’s airway while ensuring adequate ventilation. Respirations may be assisted using a bag-valve mask or controlled with the insertion of an endotracheal tube in the patient’s throat. The patient must be unconscious for an endotracheal tube to be placed.

Oxygen therapy may be administered to assist with oxygenation and address the development of pulmonary edema. Vasopressors may be used to manage cardiovascular depression.

In the presence of clinically significant respiratory depression, the administration of an opioid antagonist such as naloxone may be indicated. Naloxone rapidly negates the effects of opioids like remifentanil by breaking its bonds with opioid receptors in the body. Upon intravenous administration, naloxone can reverse the effects of opioids within seconds.

Naloxone should not be administered in the absence of clinically significant respiratory depression. Doing so can lead to further complications and the deterioration of the patient’s vitals. Multiple doses of naloxone may be necessary in cases of severe overdose.

Doses can be administered every two to three minutes until the patient shows signs of respiratory recovery. Naloxone can precipitate the onset of severe post-acute withdrawal symptoms in opioid-dependent patients. The patient should be monitored closely for the return of severe respiratory depression.

If you or someone you love is struggling with an opioid misuse disorder, The Recovery Village is available to answer any questions you may have. You can visit us online at www.TheRecoveryVillage.com or call our hotline anytime, day or night, at 855-548-9825 to learn more about the road to recovery.

Remifentanil Overdose
How Would You Rate This Page?